| Abstract|| |
Lisuride Maleate (Dopergin) is semi synthetic ergot alkaloid used for a variety of medical conditions. It is licensed for use in Canada, EU and Middle East countries and is marketed by various drug companies. There are no reported cases of lisuride toxicity in the literature on Google Search or Pub med Search.Herein, we present a case of accidental overdose of lisuride maleate in a 21-month-old Saudi male and further clinical course and management. The aim of this report was to document the unusual features of lisuride toxicity in pediatric patients and to guide physicians for its management.
Keywords: Lisuride maleate, pediatric toxicity, dopergin
|How to cite this article:|
Alahmadi TA, Mujawar QM. Lisuride toxicity in a pediatric patient. J Emerg Trauma Shock 2013;6:140-2
| Introduction|| |
Poisoning represents one of the most common medical emergencies seen in young children.The Analysis of American Poison Control Centre national data 2010 shows that pediatric patients account for 63.42% of patients with exposure to poisons. What is interesting is that the subset of patients less than 5 years makes up for approximately a half of the total exposures among adult and pediatric cases. 
Among children 5 years and younger, most poisoning exposures are related to hand to mouth exploratory behavior arising out of curiosity. The most frequently reported exposures among pharmaceutical agents in children less than 6 years are analgesics, cough and cold preparations, cardiovascular agents, topical preparations, sedative hypnotic agents and antidepressants. ,,
Many a times, the Emergency Physician is presented with a novel ingestion that shows atypical effects that are not reported, and the management is complex and challenging. It is known that lisuride toxicity causes hypotension, nausea, persistent vomiting and dopamine agonist reactions, but they are said to be of brief duration. Our case report describes management of a case of lisuride toxicity in a pediatric patient with unusual features like altered sensorium, respiratory failure and prolonged hypotension, which has not been reported earlier in the literature.
| Case|| |
A 21-month-old toddler (13 kg) presented with accidental ingestion of 5 tabs of 0.2 mg of Lisuride Maleate (DOPERGIN) approximately 2 h prior. Dopergin was prescribed to his mother for galactorrhea. The mother induced vomiting at home with salt water but she did not find any tablets in the vomitus. His vital signs showed a heart rate of 96 beats per minute with blood pressure of 70/50 mmHg, respiratory rate of 22 cycles per minute and saturation of 92%. He was found to be hypotensive, drowsy with shallow breathing and GCS of 8/15. His blood gases (pH 7.32, pCO 2 48 mmHg, pO 2 86 mmHg and bicarbonate 24 mEq/L) showed respiratory acidosis and his electrolytes and glucose levels were normal. The child was intubated immediately and given a dose of activated charcoal by nasogastric tube and three (20 mL/kg) boluses of fluid. He persisted to be hypotensive with a blood pressure of 76/52 mmHg; hence, he was started on Dopamine infusion at 10 mcg/kg/min and titrated to 20 mcg/kg/min till his blood pressure reached 96/70 mmHg, when he was shifted to the Pediatric Intensive Care Unit. Normal sensorium was recovered after 24 h and the child was extubated. Dopamine infusion was continued for 30 h and subsequently slowly tapered and stopped. Subsequently, he was shifted to the ward after extubation. After 96 h of hospital stay, the child recovered completely and was discharged. On rechecking by the parents at home, there was no co-ingestion and all other medications were accounted for.
He was followed-up on his last visit 2 years post ingestion and was not found to have any long-term sequelae from this ingestion.
| Discussion|| |
Lisuride is also known as Methylergol Carbamide Maleate, Lisuride Maleate and Lysuride. It is of semi synthetic origin belonging to the Ergot Alkaloid Group ([Figure 1], Courtesy Wikipedia). It belongs to the D2 agonist pharmacological group and is also classified in the Psychotherapeutic Drugs and Hormones pharmacological group. ,
Lisuride maleate has potent antiserotonin, antihistaminic and central dopaminergic activity. It significantly lowers serum prolactin levels and is said to be effective in the treatment of secondary amenorrhea with hyperprolactinemia. Lisuride is also used similarly in the management of Parkinson's disease and has been used in disorders associated with hyperprolactinemia. Lisuride maleate is useful in suppressing puerperal lactation for medical reasons; however, it is not recommended for the routine suppression of physiological lactation or for the treatment of postpartum breast pain and engorgement that can be adequately relieved with simple analgesics and breast support. ,
During absorption and the first passage through the liver, lisuride is intensively metabolized. The absolute bioavailability was estimated to be 21% of a 0.2 mg dose (range: 0-56%) in young volunteers and 14% (range: 1.3-50%) in healthy elderly subjects. ,
There is no stated toxic dose for this drug, but symptoms are said to occur in adults upon ingestion of 30 or more (0.2 mg) tablets (appro×0.1 mg/kg). However, we noticed symptoms for our patient at a lower dose (0.075 mg/kg), including severe hypotension and altered sensorium. Sulpiride (selective dopamine D2 antagonist with antipsychotic and antidepressant activity) is the stated antidote for treatment of some symptoms of toxicity for this drug, like hypotension, nausea and persistent vomiting, but safety in children has not been demonstrated. ,
Upon Toxinet and Internet search, we found data lacking on the aspects of lisuride toxicity in pediatric patients.
The only article with reference to lisuride toxicity was published in 1985, and there are no reported cases of lisuride toxicity on Pubmed search.
The only reported article (in French) we found was published in 1985 by Tittelboom and Mostin of the Belgian Poisoning Centre in Toxicologie Clinique et Experimentale.
The said article states that about eight cases (six infants) reported to the Belgian Poisoning Centre. The symptoms are similar to the side-effects. They mimic bromocriptine toxicity, but are more pronounced and severe in children. The interesting fact is that children have "brutal onset of symptoms which are of short duration."
The aim of this case report overall is to add to the published literature about lisuride toxicity to guide physicians involved in managing lisuride toxicity and to document side-effects like prolonged hypotension and respiratory failure, which are not reported earlier.
| Conclusion|| |
Studies on toxicity after repeated oral administration have shown that at doses ≥0.1 mg/kg body weight, exaggerated dopamine-agonistic reactions might occur as a sign of overdose, but even then toxic organ damage is not to be expected.
We found that, in our patient, there was prolonged hypotension and altered sensorium with respiratory failure, which was not reported earlier.
It is concluded from this report that pediatric patients have symptoms of toxicity at a lower dose than that in adults. The onset of symptoms is early and brutal, requiring intensive care admission, as in our case.
| References|| |
|1.||Bronstein AC, Spyker DA, Cantilena LR Jr, Green JL, Rumack BH, Dart RC. 2010 Annual Report of the American Association of Poison Control Centers′ National Poison Data System (NPDS): 28 th Annual Report. Clin Toxicol (Phila) 2011;49:910-41. |
|2.||Fleisher GR, Ludwig S, editors. Textbook of Pediatric Emergency Medicine. 6 th ed. Philadelphia: Lippincott Williams and Wilkins; 2010. |
|3.||Barren JM, Rothrock SG, Brennan JA, Brown L. Pediatric Emergency Medicine. Philadelphia: Saunders/Elsevier; 2008. p. 936-7. |
|4.||Pubchem Compound. National Center for Biotechnology Information, U.S. National Library of Medicine. Available from: http://pubchem.ncbi.nlm.nih.gov/summary/summary.cgi?q=all and cid=28864. [Last accessed on 2011 Sep 10]. |
|5.||ChemID Plus. The Toxicology and Environmental Health Information Program, U.S. National Library of Medicine. Available from: http://www.chem.sis.nlm.nih.gov/chemidplus/ProxyServlet?objectHandle=DBMaint and actionHandle=default and nextPage=jsp/chemidheavy/ResultScreen.jsp and ROW_NUM=0 and TXTSUPERLISTID=0018016803. [Last accessed on 2011 Sept 10]. |
|6.||Horowski R, Wendt H, Gräf KJ. Prolactin-lowering effect of low doses of lisuride in man. Acta Endocrinol (Copenh) 1978;87:234-40. |
|7.||De Cecco L, Foglia G, Ragni N, Rossato P, Venturini PL. The effect of lisuride hydrogen maleate in the hyperprolactinaemia-amenorrhoea syndrome: Clinical and hormonal responses. Clin Endocrinol (Oxf) 1978;9:491-8. |
|8.||New Zealand Medicines and Medical Devices Safety Authority. Available from: http://www.medsafe.govt.nz/consumers/cmi/d/dopergin.pdf. [Last accessed on 2011 Sept 10]. |
|9.||Ministry of Health. New Zealand Medicines and Medical Devices Safety Authority. Available from: http://www.medsafe.govt.nz/profs/datasheet/d/Dopergintab.pdf [Last accessed on 2011 Sept 10]. |
|10.||van Tittelboom T, Mostin M. Poisoning from lisuride: 8 cases reported to the Belgian poison center. J Toxicol Clin Exp 1985;5:402. |
Quais M Mujawar
Department of Emergency Medicine, Pediatric Emergency Unit, King Khalid University Hospital, King Saud University, P. O. Box 7805, Riyadh
Source of Support: King Khalid University Hospital Research Committee., Conflict of Interest: None